Panic

May 4, 2013 at 4:18 pm

Last night I felt something unwelcomely (is that a word?) familiar.

Panic.

And the fact that I was feeling panic made me panic even more. Ack.

People tell me, “Everyone has ups and downs,” but this is different. Once you’ve felt it, you’ll never mistake it for “normal.”

Coincidentally, I received a copy of a book in the mail yesterday called Pros of Prozac by Beca Mark. About the book:

Beca Mark wished she could have found this book when hopelessly struggling with depression and anxiety after having her first child.

She takes you on a heartfelt journey and shares how healing only came when combining a daily Prozac prescription with a commitment to be her best self.

By sharing faith-based, personal details about her life, she hopes to soften the cultural stigma surrounding mental illness, shedding a more positive light on these issues. 


I “met” Beca online earlier this week after joining her newly-created facebook group, “LDS/Mormon Postpartum Support Group,” and she asked if I’d read her book and give her a few sentences of endorsement. It’s a short book, so I quickly finished it in an hour or two yesterday afternoon.

Like me, Becca tried a lot of alternatives before resorting to meds. In fact, she tried a lot longer than I did. She spent more than a year in panic and despair. Becca found that she needed to stay on medication long-term to be her best self. After learning about her family’s history with mental illness, rather than lamenting her need for medication, she celebrated that she was born in a time when help was available to enable her to avoid the sufferings experienced by her ancestors. She also helped her younger sisters to recognize how Prozac could help them function at a more stable level in their lives and leave behind their anxiety-ridden pasts.

Though I’m taking a different medication, I appreciated her journey and efforts to reduce the stigma around mental illness. I don’t know what the right path is for me. I really felt that God had told me I was ready to begin moving forward without medication. Did I start too soon?

Last night God told me that the way I’m feeling won’t last more than a few days. But I don’t know whether that means I just need to endure the withdrawals and then I’ll feel fine or whether that means I need to go back to my higher dose.

I don’t know what to do, but I just know I can’t handle feeling the anxiety and despair again.

Please pray that I will know the right thing to do, and that I will be able to stay calm. And if you choose to comment, please be respectful of my vulnerability. No scary stories. Encouraging words are most appreciated. Thank you.

From my daughter